Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Tallahassee, FL

April 5, 2017Lanier County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2017, 8:23 PM EDT for Lanier County, Georgia. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 8:23 PM EDT (00:23 UTC)
Expired
Apr 5, 2017, 9:00 PM EDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lanier County, GA

What was reported inside it

TimeReportWhereRemark
Apr 5, 8:27 PM EDTHAIL 0.255 N Lakeland, GAEM REPORTED HAIL OF ONE QUARTER INCH...CORRECTED FOR SIZE
Apr 5, 8:27 PM EDTHAIL 1Lakeland, GAHAIL OF 1 INCH REPORTED IN LANIER COUNTY
Apr 5, 8:27 PM EDTHAIL 1.55 N Lakeland, GAEM REPORTED HAIL OF 1.5 INCHES IN THE SIRMANS AREA OF LANIER COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2225 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
2.8
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS52 KTAE 060023
SVRTAE
GAC173-060100-
/O.NEW.KTAE.SV.W.0147.170406T0023Z-170406T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
823 PM EDT WED APR 5 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lanier County in south central Georgia...

* Until 900 PM EDT

* At 823 PM EDT, a severe thunderstorm was located over Lakeland,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lakeland, Moody Air Force Base, Meigs, Courthouse and Hansell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3095 8316 3098 8318 3102 8318 3119 8299
      3119 8298 3118 8297 3098 8297
TIME...MOT...LOC 0023Z 240DEG 49KT 3105 8305 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:13 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 5, 8:13 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
813 PM EDT Wed Apr 5 2017

.NEAR TERM [Through Tonight]...

The severe weather threat is diminishing this evening. The tornado
watch has expired and a new one is not likely. There are still a few
strong storms in Southwest Georgia moving northeast that will move
out of the region in a couple hours. As of 8pm EDT the cold front is
located in Central and Western Alabama. Rain chances will remain
elevated until the front passes after midnight. The best chance for
rain will be east of the Apalachicola and Chattahoochee Rivers with
POPs in the 50 to 70 percent range (highest before midnight). A few
thunderstorms are possible. Temps will be cooler tonight as the cold
front moves through with lows in the 50s.

&&

.PREV DISCUSSION [736 PM EDT]...

.SHORT TERM [Thursday Through Friday Night]...

An upper level trough will deepen over the eastern CONUS with a
cooler and much drier airmass filtering in on breezy northwest
winds Thursday in the wake of the cold front. This airmass will
remain in place through the short term period with temperatures
below seasonal levels. Highs will range from the upper 60s to low
70s each afternoon. Lows Thursday night are forecast to fall into
the middle 40s, and into the low 40s Friday night.

.LONG TERM [Saturday Through Wednesday]...

The deep upper level trough will move off to the east with upper
ridging building in over the weekend. The ridge will flatten early
next week with nearly zonal flow by Wednesday. A weak cold front
will approach but should stall before reaching our CWA. A few
showers will be possible Wednesday, otherwise the extended period
will be dry with temperatures returning to seasonal levels.

.AVIATION [Through 00Z Friday]...

Isolated strong thunderstorms will continue through SW GA ahead of a cold front
this evening. The main threats will be strong winds and frequent lighting
associated with the thunderstorm.

The line of thunderstorms will be fully out of the CWA by 06Z. There is a low
chance for a weak line of showers and isolated thunderstorms to
develop along this front but given the recent weakening trend this
has been left out of the forecast.

A shift of the wind from SW to NW flow will mark the passage of the
leading edge of the front. A brief lull in wind speed will occur
over night for our central counties from approximately 7 to 15Z.
At all other counties and times winds are expected to be around
13-18KT with gust in the 20-25 range.

MVFR CIGs expected until front passes around 06 to 12Z. IFR CIGs
are possible mainly near the coast.

.MARINE...

Advisory conditions will prevail across the local waters through
Friday morning. In the wake of a strong cold front, some gusts to gale
force will be possible tonight, mainly across the western waters. Winds
and seas will gradually diminish over the weekend into early next week.

.FIRE WEATHER...

Winds will increase above critical thresholds Thursday with minimum
RH values ranging from 25 to 35 percent. Lowest RH values look to be
in parts of northern Florida. Due to recent widespread rains, red flag
criteria will not be met across the Tri-state area with possibly the
exception of Dixie county where the forecast ERC will be borderline.
However, since additional rain is expected there tonight this should
not be a concern.

.HYDROLOGY...

Widespread average rainfall amounts through tonight will range
from about 0.5-0.75", with isolated amounts in stronger storms up
to 1.5". Most area rivers have or are beginning to crest from the
heavy rains on Monday. These additional forecast amounts today are
not expected to have a significant impact on current levels or
trends. Expect all area rivers to remain in or below action stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   55  73  46  71  42 /  60   0   0   0   0
Panama City   58  71  53  69  48 /  20   0   0   0   0
Dothan        51  69  45  67  41 /  40   0   0   0   0
Albany        52  68  45  66  41 /  50   0   0   0   0
Valdosta      55  72  46  69  41 /  70   0   0   0   0
Cross City    60  73  47  70  42 /  70   0   0   0   0
Apalachicola  59  72  53  69  48 /  40   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 5 AM EDT /4 AM CDT/ Thursday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until noon EDT Friday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...McDermott
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...McDermott/DiCatarina
MARINE...Barry
FIRE WEATHER...Lahr
HYDROLOGY...Harrigan

In the hours before

Local storm report, Apr 5, 3:23 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FUNNEL CLOUD     4 NNE LEESBURG          31.78N 84.14W
04/05/2017                   LEE                GA   EMERGENCY MNGR

            REPORTS OF FUNNEL CLOUD

&&

RH
Local storm report, Apr 5, 3:40 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             ASHBURN                 31.71N 83.65W
04/05/2017  M1.00 INCH       TURNER             GA   TRAINED SPOTTER

            SPOTTER REPORTS HAIL OF 1 INCH IN ASHBURN

&&

RH
Local storm report, Apr 5, 3:41 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             SYCAMORE                30.58N 84.82W
04/05/2017  M1.25 INCH       GADSDEN            FL   TRAINED SPOTTER

            SPOTTER REPORTS 1.25 INCH HAIL IN SYCAMORE

&&

RH
Local storm report, Apr 5, 3:52 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
352 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             ASHBURN                 31.71N 83.65W
04/05/2017  E1.75 INCH       TURNER             GA   BROADCAST MEDIA

            MEDIA RELAYED REPORT AND PHOTO OF GOLF BALL SIZE HAIL VIA
            TWITTER.

&&

ADL
Local storm report, Apr 5, 3:56 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 S ASHBURN             31.68N 83.65W
04/05/2017  M1.25 INCH       TURNER             GA   TRAINED SPOTTER

            SPOTTER REPORTS 1.25 INCH HAIL IN SYCAMORE...EDITED FOR
            LOCATION

&&

RH
Local storm report, Apr 5, 5:05 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 PM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             QUEENSLAND              31.80N 83.24W
04/05/2017  E1.75 INCH       BEN HILL           GA   911 CALL CENTER

            REPORT OF GOLF BALL SIZED HAIL IN BEN HILL COUNTY

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:42 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.